Alert archive / New Mexico / Flash Flood Warnings in 2010
Flash Flood Warning 48, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 23, 2010, 2:02 PM MDT for Otero County, New Mexico. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2010, 2:02 PM MDT (20:02 UTC)
- Expired
- Aug 23, 2010, 4:00 PM MDT
- In force
- 118 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 2118 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:45 AM MDT, 11 hours 17 minutes earlier.
Area forecast discussion, Aug 23, 2:45 AM MDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 245 AM MDT MON AUG 23 2010 .SYNOPSIS... FOR YET ANOTHER DAY STRONG HIGH PRESSURE ALOFT WILL BRING WELL ABOVE NORMAL TEMPERATURES TO THE BORDERLAND. LOWLAND TEMPERATURES WILL MAX OUT NEAR 100 DEGREES THIS AFTERNOON. STRONG AFTERNOON HEATING WILL COMBINE WITH JUST ENOUGH MOISTURE TO PRODUCE ISOLATED STORMS. THE MOST LIKELY AREAS WILL BE AREA MOUNTAINS AS WELL AS LOWLAND LOCATIONS WEST OF THE RIO GRANDE. TUESDAY AFTERNOON A RATHER STRONG BACKDOOR COOL FRONT WILL PUSH INTO THE AREA FROM THE NORTH. IT IS EXPECTED THAT THIS BOUNDARY WILL HELP FOCUS INCREASED STORM ACTIVITY ACROSS THE REGION LATE TUESDAY THROUGH EARLY WEDNESDAY. TEMPERATURES WILL BEGIN A COOLING TREND TUESDAY WITH DAILY AFTERNOON TEMPERATURES SLIGHTLY BELOW NORMAL FOR THE REST OF THE WEEK. AFTER DRIER CONDITIONS THURSDAY AND FRIDAY...MOISTURE WILL BEGIN TO WORK BACK INTO THE REGION FROM THE SOUTH AND WEST OVER THE WEEKEND AS A MONSOONAL PATTERN RETURNS. && .DISCUSSION... NOT A LOT OF CHANGE TO OUR WEATHER TODAY FROM YESTERDAY'S WEATHER. UPPER HIGH REMAINS PARKED OVER S NM AND W TX. HEIGHTS AND THICKNESSES ARE PROGED TO INCH UP A BIT TODAY. MOISTURE IS DOWN A TAD ALSO. WITH A HIGH OF 98 SUNDAY AT ELP...WE SHOULD SEE 99 OR 100 DEGREES THIS AFTERNOON. THUS ANOTHER DAY INN WHICH WELL ABOVE NORMAL TEMPERATURES IS THE MAIN STORY. THE UPPER HIGH WILL CONTINUE TO SUPPRESS A LOT OF CONVECTIVE INITIATION TODAY... ESPECIALLY E OF THE RIO GRANDE VALLEY WHERE MOISTURE IS MORE LIMITED AND SFC DEWPOINTS SHOULD MIX LOWER. BETTER MOISTURE HAS SHIFTED W AND N AND THUS BETTER POPS WILL BE WEST ZONES AND THE MOUNTAIN ZONES IN THE NORTH TODAY. A PACIFIC TROUGH WILL PASS NORTH OF THE REGION...BUT IT APPEARS TOO FAR NORTH TO HAVE MUCH INFLUENCE. THUS PROBABLY JUST ISOLATED COVERAGE OVER MOST AREAS... THE EXCEPTION COULD BE THE N GILA REGION. TUESDAY THINGS FINALLY CHANGE. THE PASSING UPPER TROUGH MENTIONED ABOVE WILL CROSS THE ROCKIES...THIS BOUNCES THE UPPER HIGH TO OUR WEST AND HELPS A COOL FRONT DIVE SOUTH ACROSS NORTHERN AND CENTRAL NM DURING THE DAY. WE'LL STILL BE WARM...BUT TEMPS WILL BEGIN TO COOL. IN THE AFTERNOON HOURS WE SHOULD BEGIN TO SEE THE STRONGER N/NE WINDS MOVE IN WITH THE FRONT. SOME INCREASES IN MOISTURE WILL ALSO BE ASSOCIATED WITH THE BOUNDARY. WE SHOULD BE AN INCREASE IN STORM DEVELOP AND AREAL COVERAGE TUESDAY EVENING AND OVERNIGHT INTO WEDNESDAY WITH THE ADDITIONAL FORCING OF STRONG SURFACE CONVERGENCE. THERE IS DOUBT ON THE CONTINUED AFFECTS OF THE FRONT FOR WED AFTN THROUGH EARLY THU. THE NAM FORCEFULLY SWEEPS THE MOISTURE S AND W OUT OF A LARGE PORTION OF THE CWFA...AND THUS DIMINISHES POPS CONSIDERABLY. GFS HOLDS THE MOISTURE AND POPS UP. I BELIEVE THERE WILL BE SOME DRYING AND STABILIZATION OF THE ENVIRONMENT DUE TO COOLER TEMPERATURES...SO I'M LEANING TOWARDS THE DRIER NAM SOLUTION. FRIDAY THE BATTERED UPPER HIGH LOOKS TO GET FLATTENED BY A LONG WAVE PACIFIC TROUGH WHICH MAKES PROGRESS EAST INTO THE INTERMOUNTAIN WEST. THE UPPER HIGH RECEDES TO THE EASTERN US. THIS LOOKS TO SET UP A DEEP SOUTHERLY CHANNEL OVER AZ/NM WHICH BRINGS BACK THE MONSOONAL MOISTURE FOR NEXT WEEKEND. IT APPEARS WE'LL GO BACK TO A MORE MOIST PATTERN WITH SCATTERED STORMS FOR THIS PERIOD. && .AVIATION...VALID 23/12Z-24/12Z... UPR LVL HI REMAINS CNTRD OVR S NEW MEXICO. ENOUGH MOISTURE AND DAYTIME INSTABILITY IN PLACE FOR ISOLD LOWLAND AND SCT HIGH ELV CONVECTION. BEST TSRA CHC WILL BE W OF RIO GRANDE VALLEY. ONLY SLGT CHC ISOLD ACTIVITY AREA WIDE 18Z TIL 06Z. 00Z-06Z FEW- SCT070CB SCT-BKN140 SCT-BKN200-250 AGL WITH AREAS MVFR/IFR IN TSRA. GNLY ENE-ESE SFC WINDS 5-12 MPH THRU THE PD. AFT 06Z FEW080 SCT140 SCT250 ALL HGTS AGL. NIL-LGT MECH TURBC ONR MTNS...SVR TURBC WITHIN 10 MI OF CB/TS...MOGR THERMALS SFC TO CU BASE 16Z- 02Z. && .FIRE WEATHER... HIGH PRESSURE ALOFT OVER NEW MEXICO WILL REMAIN SETTLED OVER THE REGION THROUGH MIDWEEK. TEMPERATURES WILL AGAIN BE ABOVE NORMAL ACROSS THE BORDERLAND TODAY. THIS DOME OF HIGH PRESSURE WILL ALSO WORK TO DAMPEN THUNDERSTORM DEVELOPMENT SOMEWHAT...KEEPING STORMS ISOLATED. THERE IS ENOUGH MOISTURE REMAINING OVER THE AREA FOR DAYTIME HEATING TO FORCE AFTERNOON AND EVENING ISOLATED STORMS TODAY. BETTER CHANCES STILL CONTINUE WEST OF RIO GRANDE. BIG CHANGES COME TUESDAY AFTERNOON AS A FRONTAL BOUNDARY WILL DROP INTO THE REGION. TEMPERATURES WILL DROP SHARPLY BACK TO NORMAL OR SLIGHTLY BELOW FOR THE REST OF THE WEEK. THIS BACKDOOR FRONT WITH ITS UPSLOPE EASTERLY WINDS WILL ALSO INCREASE RAIN AND STORM CHANCES FOR THE ENTIRE REGION TUESDAY EVENING THROUGH THURSDAY. MIN RH VALUES WILL BE LOWER TODAY WITH ALL AREAS IN THE 20S EXCEPT 30S IN THE SACRAMENTOS. FOR THE MOST PART THE HAINES INDEX WILL BE IN THE 3 CATEGORY FOR ALL AREAS TODAY AND MONDAY. THE LAL INDEX WILL RANGE FROM 1 TO 3 LOWLANDS TO 3 MOUNTAINS TODAY. SURFACE WINDS WILL BE GENERALLY EASTERLY UNDER 10 MPH SUNDAY AND LIGHT AND VARIABLE MONDAY ACROSS THE ZONES. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 100 74 94 69 88 / 10 10 20 30 30 SIERRA BLANCA TX 99 70 90 64 86 / 10 10 20 30 30 LAS CRUCES 99 70 92 65 87 / 10 20 20 30 30 ALAMOGORDO 96 69 84 64 82 / 10 20 30 40 20 CLOUDCROFT 75 52 63 45 64 / 20 20 40 60 30 TRUTH OR CONSEQUENCES 95 69 87 62 86 / 20 20 30 40 30 SILVER CITY 88 64 85 59 81 / 20 30 40 40 30 DEMING 98 70 93 66 88 / 10 20 20 30 30 LORDSBURG 97 69 98 65 94 / 20 20 20 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 14/BIRD
Hazardous weather outlook, Aug 23, 11:05 AM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1105 AM MDT MON AUG 23 2010 NMZ022>025-030>032-TXZ055-056-241715- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1105 AM MDT MON AUG 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH MINOR FLOODING ALONG DRAINAGES AND LOW WATER CROSSINGS. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE FROM SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL PUSH INTO THE AREA FROM THE NORTH ON TUESDAY. THIS MAY RESULT IN THE FORMATION OF SCATTERED THUNDERSTORMS WITH SOME OF THE STORMS APPROACHING SEVERE CRITERIA OF LARGE HAIL AND STRONG WINDS. STORMS WILL CONTINUE INTO TUESDAY NIGHT. STORMS WILL BE MORE ISOLATED ON WEDNESDAY AND THURSDAY A FEW MAY STILL BE STRONG WITH LARGER HAIL AND STRONG WINDS. THE DEEP MOISTURE PLUME WILL RETURN TO THE REGION AS PART OF A SOUTHERLY FLOW FOR FRIDAY THROUGH SUNDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE FROM SCATTERED SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
In the hours before
Special weather statement, Aug 23, 11:52 AM MDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 1152 AM MDT MON AUG 23 2010 NMZ024-025-231845- SOUTHERN SACRAMENTO MOUNTAINS NM-TULAROSA BASIN/SOUTHERN DESERT NM- 1152 AM MDT MON AUG 23 2010 ...STRONG THUNDERSTORMS THREATENING NORTHEASTERN OTERO COUNTY THROUGH 1245 PM MDT... AT 1142 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING AN AREA OF STRONG THUNDERSTORMS OVER NORTHEASTERN PORTIONS OF OTERO COUNTY. PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH MAY OCCUR WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... TIMBERON... ELK SILVER... SIXTEEN SPRINGS... SILVER LAKE... WEED... SACRAMENTO... PINON... MAYHILL... BLUFF SPRINGS... TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. ROGASH
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:59 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 61 min |
| Aug 23, 12:01 PM MDT | Areal Flood Advisory | EPZ | Otero | 119 min |
| Aug 23, 12:38 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Sierra | 27 min |
| Aug 23, 1:23 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 112 min |
| Aug 23, 2:31 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 44 min |
| Aug 23, 2:41 PM MDT | Flash Flood Warning | EPZ | Luna | 94 min |
| Aug 23, 3:28 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 2 hr |
| Aug 23, 3:51 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 39 min |
| Aug 23, 3:57 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 29 min |
| Aug 23, 4:22 PM MDT | Areal Flood Advisory | EPZ | Grant | 113 min |
| Aug 23, 5:34 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 116 min |
Nearby
Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.